Know the Signs
Elvis Presley, Marilyn Monroe, Phillip Seymour Hoffman... you know how this story ends. Opioid abuse is a serious problem not only across the United States, but specifically in the Rochester area. Most adults who use heroin started with pain pills and gradually slipped into addiction.
Prescription painkillers are a strong medicine with severe side-effects that can lead to dependence, abuse, and fatal overdoses when used improperly or when usage is poorly managed. When possible, keep all opiates outside the house. Do not stock up with unused pills from a previous surgery or procedure. If you have them, keep them locked up and get rid of them as soon as you can in designated disposal locations.
It is crucial to be aware of the signs of when you or someone you know is abusing opioids and how to get the necessary help for addiction. Addiction is a medical condition, not a personal flaw, with medical treatments which can cut mortality in half. There is help.
Know the Signs of Opioid Abuse
It is important to notice the signs of when someone is currently abusing opioids and other painkillers, as well as signs that they could be taking the drug improperly, like crushing, then snorting the pills.
Outside of regular, habitual symptoms of being on the drug, certain lifestyle changes might show in the day-to-day lives of your friends or family that might be using drugs. This could be anything from neglecting school or work, showing rash mood swings or appear drowsier than usual, their overall appearance might start to decline, or they start to be more secretive around you.
If you currently think a friend or family member is abusing opioids, it is important to know a couple things:
If someone is unresponsive, don't let them "sleep it off." Call 911 immediately. New York State’s 911 Good Samaritan Law provides legal protection to you if you are calling to save a life, regardless of the situation, even if you are a minor. If you are 16 and you are getting high with your friends and someone overdoses, you cannot get in trouble for also being high or possessing.
Everyone who uses opiates or knows someone who does should always carry Narcan® or Evzio®, two forms of naloxone, the medicine that temporarily reverses the effects of opioids. It is easy to obtain and could save yours or a friend's life.
If someone is currently taking an opioid they may show these signs:
- Reduced social interaction
- Poor memory and concentration
- Constipation (may try to acquire remedies)
- Slowed breathing
- Slow movement and reactions
- Mood swings
- Apathy and depression
If someone is crushing and snorting pills, injecting or smoking, they may leave short pieces of paper, dollar bills, short straws, small mirrors, needles and/or rubber tubes laying around.
Need some resources to help you get to the bottom of opioid addiction? Here are a few:
- New York State Hope Line (1-877-8-HOPENY)
- Opiates leading to heroin (Information)
- National Institute on Drug Abuse | Opioids (Information)